Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 49, NWS La Crosse, WI

June 8, 1999Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 8, 1999, 1:08 PM CDT for Houston County, Minnesota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1999, 1:08 PM CDT (18:08 UTC)
Expired
Jun 8, 1999, 2:15 PM CDT
In force
67 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Houston County, MN

The radar

The La Crosse radar (KARX), 30 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 1:40 PM CDTHail 0.88Caledonia, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 081810
SVRLSE
MNC055-081915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
108 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 215 PM CDT

* AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR RUSHFORD...25 MILES WEST OF LA CROSSE...
  MJOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOUSTON BY 135 PM
  MONEY CREEK BY 125 PM
  HOKAH BY 145 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

TAYLOR/SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:15 AM CDT, 9 hours 53 minutes earlier.

Area forecast discussion, Jun 8, 3:15 AM CDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT TUE JUN 8 1999

FORECAST CONCERNS...MN MCS THIS MORNING...THEN POPS FOR THIS AFTERNOON
AND BEYOND.

AT 07Z...MCS IN EASTERN SD/SOUTHWEST MN TRACKING NORTHEAST IN BEST
850MB MOISTURE TRANSPORT/THETA-E ADVECTION.  THIS ACTUALLY HANDLED
FAIRLY WELL BY 00Z ETA/NGM.  PROFILER NETWORK SHOWS 40KT LOW LEVEL JET
CONVERGING INTO SOUTHWEST MN...TO KEEP ELEVATED SYSTEM GOING EARLY THIS
MORNING.  ELSEWHERE ACROSS THE REGION...A CLEAR NIGHT WITH LIGHT WINDS
AND DEWPOINTS IN THE UPPER 50S TO LOWER 60S.

PER 00Z MODELS...BEST 850MB THETA-E ADVECTION LIFTS NORTHEAST AND
WEAKENS THROUGH ABOUT 12Z...JUST CLIPPING THE NORTHWEST END OF THE
FORECAST AREA EARLY THIS MORNING. EXPECT MCS TO CONTINUE LIFTING
NORTHEAST TOWARD NORTHWEST/WEST CENTRAL WI.  WILL CARRY A SMALL MORNING
POP IN THE NORTHWEST END OF THE FORECAST AREA WITH MCS TRACKING NEARBY.

00Z MODELS QUITE SIMILAR WITH THE SYNOPTIC UPPER LEVEL FEATURES...BUT
DIVERGE IN HANDLING OF SURFACE FEATURES.  UPPER RIDGE AMPLIFIES OVER THE
REGION TODAY...WITH RIDGE AXIS SHIFTING EAST TONIGHT.  WESTERN U.S.
TROUGH SLOWLY SHIFTS EAST THRU THE NEXT 48HRS...BUT RIDGE OVER THE
EASTERN U.S. HOLDS FIRM...SHUNTING MUCH OF THE SHORTWAVE ENERGY
EJECTING OUT OF THE WESTERN TROUGH INTO CANADA.

AT THE SURFACE...ETA LOOKS TOO MOIST IN THE FIRST 24HRS...NGM TOO DRY.
ETA LOOKS TOO STRONG WITH THE CO CYCLOGENESIS BY 24HRS...NGM TOO FAR
NORTH.  AVN A GOOD COMPROMISE FOR THE LOWER LEVELS.  DEWPOINTS...
AND INSTABILITY...GRADUALLY INCREASE ACROSS THE AREA THRU 48 HRS AS
SOUTHERLY LOW LEVEL FLOW RETURNS.  MANY UNCERTAINTIES WITH CONVECTIVE
TRIGGERS THRU 48HRS...STRENGTH/TIMING OF ANY SHORTWAVES COMING THRU THE
SOUTHWEST FLOW ALOFT...OUTFLOW BOUNDARIES.  POTENTIAL MCS DEVELOPMENT
IN DAKOTAS AGAIN TUE NIGHT...FOR CHANCE NOCTURNAL TSRA IN THE FORECAST
AREA.

BASED ON MESOSCALE UNCERTAINTIES AND NGM-FWC/AVN-FAN GUIDANCE POPS...
CHANCE POPS FOR THIS AFTERNOON AND BEYOND IN CURRENT FORECAST LOOK GOOD
AND LEFT ALONE FOR NOW.  NGM-FWC DID A GOOD JOB IN HIGHS MON. FWC/FAN
TEMPS SIMILAR THRU WED NIGHT AND FOLLOWED.

COORD WITH KMSP...KGRB...KDVN...THANKS.

.LSE...NONE.

RRS

In the hours before

Special weather statement, Jun 8, 11:52 AM CDT, 1 hour 16 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1152 AM CDT TUE JUN 8 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A SMALL PORTION OF
NORTHEAST IOWA AND SOUTHEAST MINNESOTA THIS AFTERNOON/TONIGHT...
...CHANCE FOR THUNDERSTORMS ACROSS THE REMAINDER OF THE TRI STATE
AREA THIS AFTERNOON/TONIGHT...

A WEAK UPPER AIR DISTURBANCE...RIDING NORTHEASTWARD OUT OF SOUTHERN
MISSOURI...WILL ACT UPON A WARM...MOIST AND UNSTABLE AIR MASS
RETURNING TO THE TRI STATE AREA.  THIS WILL TRIGGER SCATTERED
THUNDERSTORMS OVER MOST OF THE REGION THIS AFTERNOON AND TONIGHT.

WHILE SEVERE WEATHER IS NOT EXPECTED OVER MOST OF THE AREA... THE
STORM PREDICTION CENTER IN KANSAS CITY MISSOURI HAS PLACED A SMALL
PORTION OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA UNDER A SLIGHT
RISK FOR THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER STORMS MAY
BE CAPABLE OF PRODUCING STRONG WINDS AND SEVERE HAIL THIS AFTERNOON
AND TONIGHT...AND ANY OF THE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF THE FORECAST
AREA THROUGH TONIGHT...MAINLY WEST OF THE MISSISSIPPI RIVER.

DEVOIR
Special weather statement, Jun 8, 11:52 AM CDT, 1 hour 16 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1152 AM CDT TUE JUN 8 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A SMALL PORTION OF
NORTHEAST IOWA AND SOUTHEAST MINNESOTA THIS AFTERNOON/TONIGHT...
...CHANCE FOR THUNDERSTORMS ACROSS THE REMAINDER OF THE TRI STATE
AREA THIS AFTERNOON/TONIGHT...

A WEAK UPPER AIR DISTURBANCE...RIDING NORTHEASTWARD OUT OF SOUTHERN
MISSOURI...WILL ACT UPON A WARM...MOIST AND UNSTABLE AIR MASS
RETURNING TO THE TRI STATE AREA.  THIS WILL TRIGGER SCATTERED
THUNDERSTORMS OVER MOST OF THE REGION THIS AFTERNOON AND TONIGHT.

WHILE SEVERE WEATHER IS NOT EXPECTED OVER MOST OF THE AREA... THE
STORM PREDICTION CENTER IN KANSAS CITY MISSOURI HAS PLACED A SMALL
PORTION OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA UNDER A SLIGHT
RISK FOR THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER STORMS MAY
BE CAPABLE OF PRODUCING STRONG WINDS AND SEVERE HAIL THIS AFTERNOON
AND TONIGHT...AND ANY OF THE STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF THE FORECAST
AREA THROUGH TONIGHT...MAINLY WEST OF THE MISSISSIPPI RIVER.

DEVOIR
Special weather statement, Jun 8, 11:58 AM CDT, 1 hour 10 minutes before
IAZ008-009-018-MNZ086-087-094-095-081730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT TUE JUN 8 1999

THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHEAST MINNESOTA LATE
THIS MORNING. AT 1150 AM...THE HEAVIEST RAIN WAS ABOUT 7 MILES
NORTH OF AUSTIN...IN NORTHWEST MOWER COUNTY. IT WAS MOVING
NORTHEAST AT 20 MPH AND WILL BRING HEAVY RAIN AND SMALL HAIL TO
THE WALTHAM...HAYFIELD AND ROCK DELL AREA BY 1230 PM.

IF THUNDERSTORMS DEVELOP IN YOUR AREA THIS AFTERNOON...MOVE
INDOORS. BE ALERT FOR LIGHTNING.

SHEA
Special weather statement, Jun 8, 11:58 AM CDT, 1 hour 10 minutes before
IAZ008-009-018-MNZ086-087-094-095-081730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT TUE JUN 8 1999

THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHEAST MINNESOTA LATE
THIS MORNING. AT 1150 AM...THE HEAVIEST RAIN WAS ABOUT 7 MILES
NORTH OF AUSTIN...IN NORTHWEST MOWER COUNTY. IT WAS MOVING
NORTHEAST AT 20 MPH AND WILL BRING HEAVY RAIN AND SMALL HAIL TO
THE WALTHAM...HAYFIELD AND ROCK DELL AREA BY 1230 PM.

IF THUNDERSTORMS DEVELOP IN YOUR AREA THIS AFTERNOON...MOVE
INDOORS. BE ALERT FOR LIGHTNING.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:25 PM CDTSevere Thunderstorm WarningARXFillmore60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.